Center for Cell Death, Injury and Regeneration

Acetaminophen

Acetaminophen (APAP) Toxicity in Livers: APAP overdose causes liver injury involving mitochondrial dysfunction and onset of the mitochondrial permeability transition (MPT) in liver. Our lab is using intravital imaging techniques to study the acetaminohen toxicity in mouse livers. Fig. 1 below shows  image  of sham ( left panel) and acetaminophen treatment of 300 mg/kg  after 6 h (right panel). For imaging, the abdomen of the mouse was opened, and the exposed liver was positioned on a #1.5 glass coverslip mounted on the inverted stage of an Olympus FV1000 multiphoton microscope. Mitochondrial polarization and cell death were assessed from the respective green and red fluorescence of rhodamine 123 (Rh123) and propidium iodide(PI) using 820-nm multiphoton excitation and a 25X, 1.1 NA water-immersion objective lens. One can observe the punctate mitochondrial fluorescence of rhoadmine 123 becoming diffuse in the  acetaminpohen treatment indicating mitchondiral depolarization. Further red staining PI can be observed indicating cell death in some of the hepatocytes.

Fig. 1. Images show sham (left panel) and acetaminophen (right panel) treatment of
mouse liver. While punctate green fluorescence of polarized mitochondria can be observed
in sham, acetaminophen treatment led to depolarization of mitochondria (diffuse green
fluorescence) and cell death (red PI fluorescence).

 
 
 

© 2014  Medical University of South Carolina | Disclaimer